Oedema getting worse..seeing endio regularly and now on 100/75 levo...thoughts?

The diuretics work when I can take them but even so tonight my tummy is just going weird. I've never had this before..been fit and around 7 st 11 my whole life...put on a stone in a few weeks in what seems le water...calves 37 before water tab- 33 after...but my tummy has swollen hard so no skin to pinch....I hate this......what time frame do you guys think until I begin to recover please? More bloods due next week...... Thanks as always. Kate x

13 Replies

  • And I have no thyroid apparently as antibodies have destroyed it. Tsh was 75 in April, 13 at the end may and 8 in June... Water retention began in earnest in June ...weight gain between April and now 14 lbs.....on fit d, b12, folic and iron supps....had heart attack and cardiac arrest at Christmas out of the blue....

  • First of all, Southlondon, if you have no thyroid at all, then 100/75 is a low dose, you are clearly still hypo,and more thyroxine is needed. I can understand that the doctor would want to tread carefully after you have had a heart attack, but it is important that you have enough thyoxine to enable your heart to recover.

    Heart problems are among the long-term effects of hypothyroidism. I have no thyroid and was fine for 23 years on 150mc Levo, then it was suddenly reduced to 100. Within 8 weeks my cholesterol went from 4.7 to 9.7 and I had three TIAs caused by atrial fibrillation. My heart also became enlarged and I still have palpitations and rapid heartbeats, although things are improving since my tablets were increased again at my insistence and much against my doctor's 'better judgement'.

    A tsh of 8 indicates that you are still underdosed, but any increase would have to be very cautious due to your heart, but it can be done, and should be done, because if you stay on this low dose you will continue to have heart problems. One important thing is to have your T4 and T3 tested, and not just your TSH, because you really cannot tell from just the TSH how you are getting on.

    If the GP will not do these tests, then it is worthwhile getting them done privately.


    You can get them done through Blue Horizon if you are near a Spire Hospital.

    Once you start to get closer to the correct dose, your oedema should reduce, and you should find that you can lose that extra weight as well. I hope that your endo is a good one who will not try to treat you by 'normalising' your TSH without reference to your actual thyroid hormone levels - so many on TUK are being shoddily treated on this basis, myself included.

    Because of your history, it is going to be a slower process for you than others without the heart complication. I suspect from what you say about your thyroid being destroyed that you have had the antibodies for quite some time. It will therefore, take a while for your health to settle. Hopefully, though, it will take a few months more, maybe six at the most, and once you are on the optimal dose you can get back into a normal life , since your thyroid will not get worse.

    Marie XX

  • Thank you Marie - as you could probably see I had a bit of a wobble in more ways than one last night. So really appreciate your reply- I took the co amilofruse on Tuesday night, wednesday afternoon and Thursday morning. Yesterday afternoon I felt much better, however by last night I had swelled up again and my tummy has this weird thing going on under the skin.... (I am 5'2" and have been 7st 11 for 35 years and am now a stone heavier..)

    What I do not understand is why my symptoms seem to be getting so much worse when I am now diagnosed and being treated, albeit really cautiously by a private endio ....

    So to recap - after the heart attack we went on holiday - got back March 1st felt fab within a week had no energy and the cardiac rehab nurse sent me for blood tests and that is when they saw the TSH 75 and it all kicked off.... By the way is F3 and F4 the same as T3 and 4? If so these were tested with Vit B12 - Vit D - folic -iron Adrenals, the lot - he seems very thorough..

    Thanks again


  • The reason may be that you may l be undermedicated, thus causing swelling. When you get your bloods next week, please get a copy and post them in a new question complete with the ranges.

    The should be looking at a TSH of 1 or below and not be kept 'within range'.


  • ...oh dear I'm afraid I do not have any experience in this area - just information gleaned when I read other things. The water retention could be connected to your heart problems you had at Christmas. Are you on heart medication ? If so this can sometimes stress the kidneys which in turn can cause the oedema. Sometimes water tablets can cause more problems than they cure. The heart and kidneys so have such a close relationship

    Your TSH is still high so could also be linked to your present concerns. Have you considered T3 ? Have you had the FT3 tested....as it could be you are not converting your T4. There is a great deal of information out there on the net regarding T3 and heart conditions. I even read recently that someone on here knew when their next T3 dose was due as they had palpitations ! Funnily enough I was reading last evening - was aware of my heartbeat - and then realised I had missed a dose of T3 as I had had a busy day !! Not admitting to brain fog !! :-)

    When I once posted here about a friend with a heart condition I was given an Amazon link to a medical book - Thyroid and Heart Failure. You can read bits on-line but T3 seems to be the star of the show.

    I really am sorry that you are suffering at the moment - I think it will just take time for everything to become balanced again. If you have been unknowingly poorly for a long time - it may well take time to heal. I wonder if your thyroid problem caused your heart condition ? I was about to mention Adrenals - but then decided you have enough to worry about at the moment. You are in a high stress job so it could just be an added factor.

    Parathyroids ? Calcium levels ? May be just worth looking at those levels - especially if you are taking VitD.

    Am not a medical person so please check out information carefully.

    Wishing you well soon .....

  • Thanks Marz x

  • are you absolutely sure it's water and not swelling of tummy due to a food intolerance? I developed a dairy intolerance that did a similar thing.. could try excluding dairy/wheat for a few days and see if helps?

  • Thanks x

  • Hi southlondon, sorry you are going through this. What does prof b say about the oedema?? I've got mild myexdema on my forearms from beilng undermedicated which is bad enough, so I can't imagine what you are going through. Have you tried dietary changes? Hashimotos is an autoimmune desease which attacks thyroid (there's actually nothing wrong with your thyroid it is destroyed by the antibodies which keep attacking it) and there is now masses of new thinking about gluten/ dairy causing the autoimmune response. I thought I could never do it but I feel so much better for no dairy/gluten. A lot of people do the AIP (autoimmune paleo) diet and say it changes everything. Worth looking into?

  • Thanks Janiebell - I guess because I have never had any allergies of any kind I have not even considered they would kick in at 52. I have to look - Prof B saw it about 4 weeks ago and prescribed the water tabs and said what I guess I cant hear in the wee small hrs when I feel like Mrs Blobby - that it will take time and I have to be patient...hmm patient ........what is this of which you speak?

  • I have never had food allergies. I can eat wheat until its coming out of my ears with no cramping, bloating etc but a sensitivity not neccessarily an intolerance will often cause havoc with your hashi. A lot of endos are agreeing with this now but I'm sure Proff b will snort with laughter at the very idea. The immune system is in the gut so it all makes sense to me. Give it a whirl for a week or two and see how you feel.

    Do they know what is causing the odema? Always worried when they just throw drugs at symptoms and don't treat the cause.

  • I never had a food intolerance in my life until very recently.. I was in total denial being a cheese, butter, milk chocolate and milk junky I thought I couldn't possibly be intolerant.. gave it all up for a week FULLY expecting it to make no difference but.... it did. swelling stopped, bowels regulated, and felt exceedingly better, it's a miserable thing, putting almond milk in your tea.. but... it's all better.. DR P's book says you only need to stop for 10 days and then add back in very gently, it's just one of those things you get with this silly thyroid thing... you get all out of kilter and have to go back to basics and calm the whole body down

  • I had terrible oedema, probably quite mild in the scheme of things, but the shape of my body changed, everything felt stiff and heavy. I was on 'optimum' treatment (good t4 and t3, tsh below 1) and it improved somewhate but the only thing that really fixed it - 90% improvement - was adding in 10mcg t3.

    You may find that once your t4 is high enough things will improve a lot.

You may also like...